Migraines & nursing

  1. I tend to get migraines a few times a month that are really bad. Any one have any advice on dealing with a migraine when you're on a 12 hour shift?
    •  
  2. 22 Comments

  3. by   KaroSnowQueen
    I have "transitional" lenses in my glasses that turn dark when the light is bright, so there is some dimming of the light even indoors.
    I always have Excedrin and Advil with me, also some Imitrex.
    I try to eat lightly and things I know I can tolerate.
    If I have a hard team, I try to anticipate pt needs and give them everything I think they can possibly need as I see them, to ward off annoying head throbbing overhead pages. (Karo to 18. KARO to 18!!) at 188 decibels!!!)
    And I have on occasion called in the night before or morning of when I woke up with one so bad the very thought of headlights in traffic made my head hurt!!!!!
  4. by   NewEnglandRN
    The lens are a great idea I have not though of... I will make an appt with my opthamologist ASAP. Good thing it's time for new glasses before I start clinical in September!


    Thanks for your help!
    Michelle
    Last edit by NewEnglandRN on Apr 4, '04
  5. by   Marie_LPN, RN
    Typically the Excedrin works for me, but i keep Imitrex pens on hand.
  6. by   Jrnalist2RNinOR
    I have a question about imitrex for those who have taken it...I had my doc give me last time I had a real killer migraine and it made me feel really weird (I hadnt had any before)

    It made my legs feel heavy and made me feel sort of dizzy and out of it

    Do you think this is normal or was this a bad reaction w/ my other meds? (AED's)

    I dont really want to take it again because of how it made me feel, but later that night I went to the ER and they gave me this cocktail w/Phenergan and that almost made me have a sz....bad stuff....
  7. by   NewEnglandRN
    I tried Imitrex when it first came out years ago. It made me feel very weird and my throat feel like it was closing up. I tried again about 6 months ago (at the Doctor's office) and the same thing happened. Very scary. We have decided to hold off on the triptans. I take Fiorinal and a Compazine supp for bad ones. My Doctor recently put me on Calan (Verapramil) as a preventaitve and it has help.

    My Mom had the same experience with Imitrex too.
    Good luck,
    Michelle
    Last edit by NewEnglandRN on Apr 4, '04
  8. by   uk_nurse
    To be honest i cant work if i have a migraine. i take paramex, but not much help. I suffer with them alot and its so difficult at work. i get moaned at if im off work with one and if i go in they say i look awful and send me home. i cant win either way..lol
  9. by   Marie_LPN, RN
    I don't have any side effects from Imitrex.
  10. by   Jolie
    I've not had any luck with the triptans either, which is too bad, because I had really hoped for migraine relief without the sedation that fiorinal and codeine cause.

    I agree with uk nurse. I can't imagine working with a migraine. Maybe mine are more severe than some others, but with visual changes, nausea and a pounding head, I can barely walk, let alone take responsibility for caring for others, administering meds, giving treatments, etc.

    If yours are bad, call out sick, and consider asking your doc for a preventive.
  11. by   Jrnalist2RNinOR
    Just a tip for anyone - my doc is trying this with me (since mine are so hormonal) he put me on Seasonale (so I only have one period every four months or so)

    Hopefully that will curb them, but we'll have to see...I still get bad headaches but usually some motrin will fix those... (I hate taking all this stuff)
  12. by   KaroSnowQueen
    Imitrex makes me feel like the top of my head is melting. That sounds weird but is the only way I can describe it. Altho it's weird, it's not enough to make me quit taking it.
  13. by   seanymph
    I different levels to my migraines. Some I can function with (not at my usual level) and others I am either in bed with the blinds drawn and feel like dying or in the ER getting medicated, which is a terrible experience in itself because I feel like I am being as a drug addict looking for a fix (yeha..I enjoy the pain and then being drugged out afterwards and missing work or family time) because my home meds don't work.
    I can't take the Midrin or Imitrex. I am taking Tylenol #3 and Phenergan, which work and which I have to fight the physicians for. It is the only thing I have found that work. I have tried the Zomig, and all the others without success. I take Topamax preventativly and it has helped decrease the frequency. I had been on Inderal then Calan Sr before that, but they weren't working any more.
  14. by   mitchsmom
    I had a bad reaction to Imitrex also. I've only had about 3-4 migraines thankfully - the first one I went to the ER (I think the only time I've *ever* gone to an ER) to make sure I wasn't dying or something.. they gave me Imitrex which was apparently the only thing on earth that could have possibly made me feel any worse (very very faint, nauseaus, etc.). After I knew I didn't have a brain bleed I went home and suffered for almost a WEEK. I've never had another one like that but I had another 1-2 day one, then I got some codeine and the next couple of times I popped that as soon as I had prodromal signs (zig zagged lines in my vision) and it helped enough to not actually cry and writhe in pain. I don't think I've had one in almost 2 years, knock on wood. I'm not doing anything preventative.
    If you are having them on a regular basis, you should keep going and trying different things, I have read that most migraines really can be managed but that different drugs just work for different people. I couldn't even move when I had those so I definitely couldn't work. Not even a question, and I never miss school/work, etc.

close